North Dakota, 2011

Flash Flooding and Damaging Winds in North Dakota, August 1, 2011

August 1, 2011 · NWS BIS · 5 events in 5 counties and zones

Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect during these events which continue from July into August. A strong capping inversion initially prevented convection from developing across North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect during these events which continue from July into August.

A strong capping inversion initially prevented convection from developing across North Dakota. Eventually, severe storms over northwest South Dakota continued to propagate northeast into far southwest and south central North Dakota during the mid to late evening as a surface warm front lifted northward. These storms continued east and north into the early morning hours of August 1st, with additional development across the south central and southeast due to a strengthening low level jet.

Most significant was the strong winds associated with thunderstorms.

See the July 31 Storm Data entries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

.UPDATE...

HAZARDS.

&&

.DISCUSSION...

WILL TRIM OFF THE SOUTHWEST FROM THE TORNADO WATCH. ALL OTHER
HEADLINES UNCHANGED.

&&

.AVIATION...

STRONG THUNDERSTORM COMPLEX CONTINUES TO PUSH NORTH AND EAST OVER
SOUTH CENTRAL ND. KBIS WAS IMPACTED WITH VERY STRONG WIND GUSTS.
KJMS MAY BE IMPACTED WITH STRONG WINDS BETWEEN 0530Z-07Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 10:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1139 PM CDT SUN JUL 31 2011 /1039 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH
DAKOTA TONIGHT. THUNDERSTORMS WILL LIKELY BE SEVERE WITH A THREAT
OF LARGE HAIL AND STRONG DAMAGING WIND. ACROSS THE SOUTHWEST...THE
MAIN THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Local storm report, Jul 31, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     6 N BISMARCK            46.90N 100.78W
07/31/2011                   BURLEIGH           ND   LAW ENFORCEMENT

            TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
            WINDS ESTIMATED AT 80 TO 85 MPH.

&&

NHEINERT
Local storm report, Jul 31, 10:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/31/2011  M68 MPH          BURLEIGH           ND   ASOS

&&

JTAEGER
Local storm report, Jul 31, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     MANDAN                  46.83N 100.89W
07/31/2011                   MORTON             ND   PUBLIC

            AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
            INCHES IN SIZE. GAZEBO CANOPY TORN OFF.

&&

JMETZ
Local storm report, Jul 31, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.

&&

JMETZ
Local storm report, Jul 31, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            BISMARCK EXPRESSWAY AT UNIVERSITY DRIVE IS FLOODED AND
            IMPASSABLE.

&&

JMETZ
Local storm report, Jul 31, 11:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     11 SW TUTTLE            47.03N 100.16W
07/31/2011  E80 MPH          BURLEIGH           ND   MESONET

            ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80
            MPH WINDS.

&&

RK

The radar

The Bismarck radar (KBIS), 13 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Morton

When
August 1, 12:00 AM CST to 2:00 AM CST
Where
Morton County, Mandan to 1.55 mi S of Mandan
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
46.830, -100.900

Very heavy rain was creating flash flood conditions in Mandan.

Flash Flood, Burleigh

When
August 1, 12:00 AM CST to 2:00 AM CST
Where
Burleigh County, Bismarck to 1.63 mi WSW of Bismarck
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
46.800, -100.770

Numerous roads were reported to have over one foot of water on them.

Thunderstorm Wind, Foster

When
August 1, 12:08 AM CST to 12:14 AM CST
Where
Foster County, 0.93 mi E of Barlow
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
47.570, -99.130

A large tree was blown down by the strong winds.

Thunderstorm Wind, Stutsman

When
August 1, 12:30 AM CST to 12:39 AM CST
Where
Stutsman County, Kensal
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
47.300, -98.730

Numerous trees were uprooted in the city of Kensal. Two grain hoppers were blown over at the Kensal Farmers Elevator.

Thunderstorm Wind, McIntosh

When
August 1, 1:13 AM CST to 1:17 AM CST
Where
McIntosh County, 8.15 mi W of Wishek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.260, -99.720

Strong winds were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331903, 331904, 332057, 332058, 332059.